Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 27, NWS Reno, NV

April 21, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Apr 21, 2021, 8:47 AM PDT for 4 counties in Nevada. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 8:47 AM PDT (15:47 UTC)
Expired
Apr 21, 2021, 7:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 3.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS75 KREV 211547
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
847 AM PDT Wed Apr 21 2021

NVZ004-220200-
/O.NEW.KREV.LW.Y.0027.210421T1547Z-210422T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
847 AM PDT Wed Apr 21 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR
PYRAMID LAKE...

* WHAT...North winds 15 to 20 mph with gusts around 30 mph. Waves
  1 to 3 feet, highest on the mid-lake waters and southern shores.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 21, 2:53 AM PDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 21, 2:53 AM PDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 AM PDT Wed Apr 21 2021

.SYNOPSIS...

Shower coverage mainly south of Highway 50 this morning will
diminish as breezy north winds spread drier air into the region.
After a cooler day, warmer conditions return Thursday and Friday
with more typical afternoon breezy conditions. A late season
winter storm will bring strong winds and periods of valley rain
and mountain snow this weekend into early next week.

&&

.SHORT TERM...

Latest satellite imagery showed the compact upper low finally
beginning to track southward at a little faster clip as the next
shortwave upstream approached the Pacific Northwest. Showers and
associated gusty outflow winds along the I-80 corridor will
gradually taper as new shower development occurs farther south
from Alpine/Mono Counties eastward to Mineral/southern Churchill
counties (as the deformation zone shifts southward). Isolated
thunderstorms are still possible close to the core of the low,
mainly later this morning into the afternoon near the Sierra
crest, although overall shower coverage east of the crest will be
diminishing during the afternoon, as steering winds push most of
the showers out of the area (either west of the crest or into
central/southern NV.

It will be cooler today with breezy north winds and decreasing
cloud cover from north to south. Areas of blowing dust in the
Basin and Range should settle down early this morning as the very
tight pressure gradient relaxes a bit. While temperatures will be
cooler today and RH generally higher, the Chalfant/Hammil Valleys
and the Swall Meadows area could still experience near critical
fire weather conditions. Northerly flow will likely channel here
with gusts 30-35 mph.

A weak shortwave ridge moves across CA-NV Thursday and Friday with
warmer daytime temperatures and dry conditions. Modest northwest
winds aloft and good mixing will keep breezy winds going each
afternoon/evening. So the enhanced chop today on Pyramid Lake will
persist into Friday. Hohmann

.LONG TERM...Saturday through next week...

A late season Pacific storm system will move into the region this
weekend into early next week, bringing strong gusty winds, colder
temperatures, valley rains and mountain snow. Forecaster confidence
continues to increase regarding this pattern change.

GFS and EC ensembles continue to increase the chances of seeing the
storm make landfall in California and push precipitation into the
Sierra and even into western Nevada on Sunday. There is a low
chance (less than 25%) that the storm could split to the south,
with much less impact to our area, but at this time it's most
likely that this storm will hit.

Winds will increase Saturday into Sunday, with widespread valley
gusts up to 40-50 mph. Saturday's winds will be strongest north of
US-50, then shift to south of US-50 on Sunday. Impacts to air
travel, high-profile vehicles, and lake recreation are highly likely
(90% chance), with a low chance (around 20%) of damaging winds.

Some light precipitation will move into northeast California late
Saturday, but the bulk of the moisture will push into the region on
Sunday as the Pacific moisture plume moves inland. Latest model
consensus has the most likely precipitation in the Sierra around 0.5-
1.0", with up to around 1.5" along the Sierra Crest. We should see
some periods of shadowing and light spillover into western Nevada,
with generally less than 0.10" into the valleys of western Nevada
and up to 0.25" in northeast California.

With snow levels coming down to around 5500ft Sunday night, we could
see a few inches of snow down to Lake Tahoe level and higher amounts
of 6-12" of snow at Sierra pass level. Several inches of snow are
expected in the Eastern Sierra of Mono County as well, but the
heaviest snow will likely be north of Tioga pass.

Below normal temperatures are in store for Sunday and Monday, with
highs in the 50s for western Nevada and 40s in the Sierra.
Temperatures will start to warm back up to near average by the
middle of next week as a ridge builds back over CA/NV. -Hoon

&&

.AVIATION...

Low pressure moving over the region will continue to bring scattered
showers, pushing south through the day with mainly areas south of
US-50 by later this morning. This includes a 30% chance for a
dusting of snow around KMMH this morning. Periods of LLWS are also
possible through this morning for KMMH, mainly before 15z.

Brisk north winds are in store for today across the region with
gusts up to 20-25kts. There is some blowing dust over west-central
Nevada this morning around KNFL with minor reductions to visibility.

Scattered showers will continue through the day in Mono-Mineral
counties, although focus will shift mainly west of the crest with a
slight chance of thunder for areas along and west of the Sierra
Crest this afternoon.

Quieter weather is expected for Thursday-Friday, with a stronger
Pacific storm system moving into the region this weekend. This storm
system will bring strong gusty winds, LLWS, mountain snow and valley
rain. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.